Excipients in Oral Antihistamines Can Perpetuate Allergic Contact Dermatitis

Elizabeth M. Tocci, University of Massachusetts Medical School
Amanda Robinson, University of Massachusetts Medical School Worcester
Leah Belazarian, University of Massachusetts Medical School
Elizabeth Foley, University of Massachusetts Medical School
Karen Wiss, University of Massachusetts Medical School
Dianne L. Silvestri, University of Massachusetts Medical School

Abstract

Propylene glycol is a well-documented causative agent of allergic contact dermatitis (ACD). It is also reported to cause systemic dermatitis after ingestion of foods or medicines containing it and after intravenous injection of a medicine with propylene glycol in its base. We describe two adolescents with sensitivity to propylene glycol confirmed by patch testing whose dermatitis improved dramatically after cessation of oral antihistamines containing propylene glycol. We report these cases to alert providers to the potential for worsening of ACD due to systemic exposure to propylene glycol in patients with a cutaneous sensitivity to the allergen.